IDEAS home Printed from
   My bibliography  Save this paper

On the Evolution of Surnames


  • Panaretos, John


The problem of determining how family names evolve preoccupies both statistics and human biology. The determination of a proper and well justified probability model to describe the probability distribution of surnames has been confronted by many authors. In this paper two stochastic models giving rise to the Yule distribution are proposed to explain and fit some observed surname frequency distributions. The first is based on a contagion hypothesis in the sense that the more occurrences a surname has had the more likely it is to have a further occurrence. The second model is based on a weaker set of assumptions which also allows "immigration" of new surnames. The distribution that arises from these models is then fitted to actual data and the fit is compared to that provided by the discrete Pareto distribution

Suggested Citation

  • Panaretos, John, 1989. "On the Evolution of Surnames," MPRA Paper 6255, University Library of Munich, Germany.
  • Handle: RePEc:pra:mprapa:6255

    Download full text from publisher

    File URL:
    File Function: original version
    Download Restriction: no

    References listed on IDEAS

    1. Panaretos, John, 1989. "A Probability Model Involving the Use of the Zero-Truncated Yule Distribution for Analysing Surname Data," MPRA Paper 6254, University Library of Munich, Germany.
    Full references (including those not matched with items on IDEAS)


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. De Luca, Andrea & Rossi, Paolo, 2009. "Renormalization group evaluation of exponents in family name distributions," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 388(17), pages 3609-3614.
    2. Zornig, Peter & Altmann, Gabriel, 1995. "Unified representation of Zipf distributions," Computational Statistics & Data Analysis, Elsevier, vol. 19(4), pages 461-473, April.

    More about this item


    Discrete Pareto distribution; Surname distribution; Yule distribution;

    JEL classification:

    • C1 - Mathematical and Quantitative Methods - - Econometric and Statistical Methods and Methodology: General


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:pra:mprapa:6255. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Joachim Winter). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.